Virginia, 2006Damaging Wind in Virginia, August 3, 2006
August 3, 2006 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 1:35 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 3, 1:35 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU AUG 3 2006
.SHORT TERM...(TONIGHT AND FRIDAY) WEAK BOUNDARY CONTINUES TO
APPROACH FROM THE NORTHWEST AND IS PROJECTED TO PASS THROUGH THE
FORECAST AREA DURING THE SECOND PERIOD. HOWEVER...MODELS DEPICT A
CONTINUED WEAKENING TREND WITH THIS BOUNDARY AND MAIN INFLUENCE
WILL BE SLIGHTLY BETTER MOISTURE PROFILE PER TIME-HEIGHTS. LIFT
UNIMPRESSIVE AT BEST. ANTICIPATE SLIGHT INCREASE IN COVERAGE IN
DIURNAL CONVECTION BUT NOTHING ORGANIZED APPEARS TO BE FORTHCOMING
AT THIS TIME. TEMPS SHOULD BE SLIGHTLY COOLER BASED ON THE
ANTICIPATED INCREASE IN CLOUD COVER...BUT NO MAJOR AIR MASS CHANGE
IN THE OFFING WITH THIS FEATURE. GENERALLY FOLLOWED GFS GUIDANCE
CLOSELY FOR BOTH POPS AND TEMPS.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
NAM AND GFS SHOWS WEAK FRONT STALLING JUST SOUTH OF THE FORECAST
AREA AND DISSIPATING. HOWEVER...MOISTURE RETURNS NORTH INTO THE
SOUTHERN APPALACHIANS FAIRLY QUICKLY AS SURFACE RIDGE MOVES EAST OF
THE AREA. WILL MAINTAIN SCATTERED MAINLY AFTERNOON AND EVENING
CONVECTION THROUGH THE WEEKEND...INITIALLY DEVELOPING OVER THE
HIGHER TERRAIN. UPPER RIDGE REMAINS ANCHORED OVER THE AREA THROUGH
EARLY NEXT WEEK...BUT GFS SHOWS SIGNS OF RIDGE WEAKENING BY MID-WEEK
NEXT WEEK. HOWEVER...ECMWF DOES NOT WEAKEN RIDGE NEARLY AS MUCH.
GIVEN STRENGTH OF UPPER RIDGE OVER THE LAST COUPLE WEEKS...PREFER
THE ECMWF SOLUTION AND WILL KEEP TEMPERATURES HIGHER AND POPS LOWER
THAN GFS DURING DAYS 4 THROUGH 7.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 94 73 95 / 10 30 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 92 71 92 / 20 30 20 20
OAK RIDGE, TN 71 91 70 93 / 20 30 20 10
TRI CITIES AIRPORT, TN 68 88 66 89 / 20 40 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM/DH
Hazardous weather outlook, Aug 3, 3:00 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT THU AUG 3 2006
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM EDT THU AUG 3 2006/300 AM CDT THU AUG 3 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THE HEAT INDEX IS EXPECTED TO RISE TO BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON IN THE SOUTHERN AND CENTRAL TENNESSEE VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL DEVELOP ON FRIDAY AND SATURDAY
ASSOCIATED WITH AN APPROACHING COLD FRONT. A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HW
In the hours before
Special weather statement, Aug 3, 11:06 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 PM EDT THU AUG 3 2006
VAZ006-031700-
RUSSELL-
1206 PM EDT THU AUG 3 2006
...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL COUNTY...
AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CLEVELAND....MOVING EAST AT 10 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO HAIL AND STRONG WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, Aug 3, 2:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU AUG 3 2006
TNZ014-015-038-032000-
CLAIBORNE-GRAINGER-HANCOCK-
300 PM EDT THU AUG 3 2006
...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE...GRAINGER AND
HANCOCK COUNTIES...
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF TAZEWELL....MOVING EAST AT 15
MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO STRONG GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Special weather statement, Aug 3, 2:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU AUG 3 2006
VAZ008-032000-
WASHINGTON-
307 PM EDT THU AUG 3 2006
...A STRONG THUNDERSTORM WAS AFFECTING WASHINGTON COUNTY..VIRGINIA...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON....MOVING EAST AT 15 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO STRONG GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Thunderstorm Wind, Washington
- When
- August 3, 2:50 PM EST to 3:00 PM EST
- Where
- Washington County, Abingdon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 39.217, -81.967
A few trees down on powerlines in Abingdon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 3, 2006$1.1 million · 1 event
- Tornado and Hail in Ohio, August 3, 20061 injured · $470,000 · F0 · 9 events
- Hail and Damaging Winds in Oklahoma, August 3, 2006$283,000 · 56 kt wind · 8 events
- Flash Flood and Flood in Ohio, August 3, 20061 injured · $76,000 · 1 in hail · 20 events
- Flash Flood in Texas, August 3, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 3, 2006$75,000 · 52 kt wind · 4 events
- Damaging Winds in Texas, August 3, 2006$33,000 · 56 kt wind · 2 events
- Damaging Wind in Florida, August 3, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 3, 2006$2,000 · 55 kt wind · 16 events
- Flash Flood in New Mexico, August 3, 2006$20,000 · 1 event
- Damaging Wind in Ohio, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, August 3, 2006$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531294.